Top 10 things horse riders need to know about low blood sugar levels
Often, riders don’t eat properly if they go to a show, on a sponsored ride or for a day’s hunting and may miss out a meal – or two – because of nerves or not having access to food. Combine this with doing vigorous exercise which burns off energy this can lead to low blood sugar levels.
What are the top things to know about recognising and treating a rider with low blood sugar levels?
- Signs of low blood sugar? One of the first signs of low blood sugar level is the casualty get aggressive or grumpy
- Other signs you may see are casualties feeling shaky, Sweating and clamminess or being nervous or anxious
- As a riders blood sugar levels drop, they may feel dizzy or faint
- On a hot day low blood sugar levels could lead to the rider feeling disoriented, which is particularly dangerous if they are planning to drive the lorry home
- Ask the casualty if they are diabetic and if they are ask them to test their blood sugar levels
- Low blood sugar levels is something that can affect anyone, not just someone with diabetics
- Treatment for low blood sugar levels. Restore blood sugar levels with a sugary drink, biscuit or dextrose tablets. But this is a short-term fix and you must have a proper, balanced meal as soon as possible
- Try and be disciplined to eat some breakfast or a healthy snack, such as a banana, if you can’t face a lot of food
- Remember to take in plenty of fluids
- Look after yourself. Don’t forget if you have been working hard to look after a casualty, you need to eat and drink too.
Low blood sugar level are common. Find out more about this by joining us on one of our first aid courses. To find out which first aid course is best for you check out our specific equestrian first aid webpage.
Medi-K and First Aid Training Co-operative have come together to run specialist equestrian specific first aid courses. For more information about our first aid courses please contact us. To find out more about diabetes contact the Diabetes Association or look at the NHS website.